Florida, 2015

Hail and Damaging Winds in Florida, July 11, 2015

July 11, 2015 · NWS TBW · 4 events in 2 counties and zones

A severe thunderstorm developed across central Hillsborough County and moved into Tampa Bay producing gusty winds across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A severe thunderstorm developed across central Hillsborough County and moved into Tampa Bay producing gusty winds across much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 11, 2:04 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 11, 2:04 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
304 PM EDT SAT JUL 11 2015

.SHORT TERM (TONIGHT-SUNDAY)...
WEST CENTRAL AND SOUTHWEST FLORIDA WILL REMAIN ON THE EASTERN
EDGE OF A STRONG 50H RIDGE CENTERED OVER THE SOUTHERN PLAINS. A
TUTT CELL WILL ALSO PERSIST OVER THE SOUTHERN BAHAMAS...BUT THE
BUILDING U/L RIDGE OVER THE SOUTHERN PLAINS WILL SUPPRESS THE TUTT
CIRCULATION TO THE SOUTHEAST OF THE REGION...WITH A DEEP U/L RIDGE
EXTENDING OVER THE FORECAST AREA. THIS WILL CREATE STRONG
SUBSIDENCE OVER WEST CENTRAL AND SOUTHWEST FLORIDA WITH ANOTHER
HOT DAY SUNDAY WITH HIGHS IN THE LOWER TO MID 90S. TEMPS POSSIBLY
A DEGREE OR TWO WARMER THAN TODAY...EXCEPT FOR AREAS NEAR THE
COAST DUE TO THE ONSHORE FLOW.

A WEAK SURFACE TROUGH WILL SINK OVER THE SOUTHEAST U.S. AND
FLORIDA ON SUNDAY WHICH WILL CREATE WEST TO SOUTHWEST BOUNDARY
LAYER FLOW ACROSS THE FORECAST AREA. THIS WILL ALSO ALLOW THE
DEEPER MOISTURE CURRENTLY TO THE NORTH TO SAG SOUTH OVER THE
FORECAST AREA. THE ONSHORE FLOW WILL PROMOTE ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING OVER THE COASTAL COUNTIES DURING THE
MORNING HOURS...PUSHING EAST AND INCREASING IN AREAL COVERAGE OVER
THE INTERIOR DURING THE MID TO LATE AFTERNOON. STRONG INSOLATION
COMBINED WITH BOUNDARY COLLISIONS COULD GENERATE A PULSE
STRONG/SEVERE THUNDERSTORM DURING THE MID/LATE AFTERNOON WITH THE
BEST CHANCE OVER THE INTERIOR.

.LONG TERM (SUNDAY NIGHT-SATURDAY)...
MID/UPPER-LEVEL RIDGING WILL REMAIN CENTERED ACROSS THE SOUTH-
CENTRAL U.S. THROUGH MUCH OF NEXT WEEK WITH UPPER TROUGHING ALONG
THE EASTERN SEABOARD. AT THE SURFACE...THE RIDGE AXIS WILL REMAIN
SOUTH OF THE AREA WITH TROUGHING TO THE NORTH EARLY IN THE
WEEK...WITH A WEST TO SOUTHWEST FLOW IN PLACE. THIS WILL GIVE US
ISOLATED TO SCATTERED LATE NIGHT AND EARLY MORNING CONVECTION OUT
OVER THE GULF TRANSITIONING OVER INLAND AREAS BY LATER IN THE
AFTERNOON. THERE ARE STILL SOME MODEL DIFFERENCES AS FAR AS THE
EAST COAST TROUGH AND THE POSITION OF THE SURFACE RIDGE AXIS
TOWARD THE END OF THE PERIOD...BUT IT DOES APPEAR THAT IT WILL
STAY GENERALLY SOUTH OF THE AREA...MORE OVER SOUTH FLORIDA. THIS
WOULD CONTINUE THE WEST FLOW AND THE SAME CYCLE WHICH WOULD HAVE
THE BEST RAIN CHANCES OVER THE GULF AND COASTAL AREAS DURING THE
LATE NIGHT AND MORNING HOURS AND THE INTERIOR AND EASTERN PART OF
THE STATE DURING THE AFTERNOON AND EVENING. TEMPERATURES WILL
REMAIN NEAR NORMAL...BUT OVERNIGHT LOWS MIGHT BE A BIT ABOVE
NORMAL WITH THE WEST TO SOUTHWEST FLOW IN PLACE.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE
REGION WITH LOCAL MVFR CIGS AND IFR VSBYS. BEST CHANCE OF
THUNDERSTORMS IMPACTING TERMINALS WILL BE VCNTY TPA/LAL/FMY/RSW
BETWEEN 19-00Z.

&&

.MARINE...
WINDS WILL REMAIN LESS THAN 15 KNOTS WITH SEAS LESS THAN 4 FEET
THROUGH THE PERIOD. PREDOMINATELY ISOLATED/SCATTERED LATE NIGHT
THUNDERSTORMS OVER THE WATERS WILL CREATE LOCALLY GUSTY WINDS AND
ROUGH SEAS.

&&

.FIRE WEATHER...
NO FIRE WEATHER HAZARDS EXPECTED.  RELATIVE HUMIDITY VALUES WILL
REMAIN ABOVE CRITICAL LEVELS EACH AFTERNOON THROUGH EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  94  79  91 /  20  30  20  40
FMY  76  95  76  92 /  10  30  30  30
GIF  76  96  76  94 /  20  40  30  50
SRQ  77  93  77  91 /  20  30  20  40
BKV  74  95  74  92 /  30  30  30  40
SPG  80  93  79  91 /  20  30  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...13/OGLESBY
LONG TERM...05/CARLISLE
MARINE...13/OGLESBY
DECISION SUPPORT...05/CARLISLE
Hazardous weather outlook, Jul 11, 2:54 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
354 PM EDT SAT JUL 11 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-120000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
354 PM EDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
DRIER AIR WILL CONTINUE TO SUPPRESS THE OVERALL THUNDERSTORM
DEVELOPMENT...ESPECIALLY TO THE SOUTH OF THE INTERSTATE 4
CORRIDOR. ALTHOUGH THE COVERAGE OF STORMS MAY BE LOWER THAN
A TYPICAL SUMMER DAY...THOSE THUNDERSTORMS THAT DO DEVELOP WILL
ENCOUNTER AN ENVIRONMENT THAT IS FAVORABLE FOR LOCALIZED DAMAGING
WIND GUSTS. THIS ENHANCED THREAT FOR DAMAGING WINDS WILL BE HIGHER
THROUGH THE EARLY EVENING HOURS THAN IS TYPICALLY SEEN IN THE
SUMMER. AS ALWAYS...FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF
HEAVY RAINFALL WILL ALSO BE A THREAT WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
THE SURFACE RIDGE AXIS WILL SHIFT SOUTH WITH A MORE SOUTHWEST TO
WEST FLOW SETTING UP AND DEEPER MOISTURE RETURNING. THIS WILL
LEAD TO SCATTERED THUNDERSTORMS EACH DAY STARTING OUT OVER THE
COASTAL WATERS AND NEAR THE COAST EACH MORNING THEN MIGRATING
INLAND AND ACROSS THE FLORIDA PENINSULA EACH AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

MROCZKA

In the hours before

Local storm report, Jul 11, 10:22 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1122 AM EDT SAT JUL 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     SOUTHWEST INTERNAT      26.54N 81.76W
07/09/2015  M47 MPH          LEE                FL   ASOS

            ASOS STATION SOUTHWEST FLORIDA INTERNATIONAL
            AIRPORT /RSW/

&&

NWS TAMPA BAY RUSKIN FL
IRIS SYSTEM
Special weather statement, Jul 11, 2:00 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
300 PM EDT SAT JUL 11 2015

FLZ148-149-248-249-111945-
INLAND HERNANDO-COASTAL HERNANDO-COASTAL PASCO-INLAND PASCO-
300 PM EDT SAT JUL 11 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HERNANDO AND
CENTRAL PASCO COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS NEAR SPRING HILL...MOVING
SOUTH AT 20 MPH.

WINDS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING HILL...LUTZ...TIMBER PINES...LAND O' LAKES...LAND O LAKES...
KEYSTONE...EAST LAKE...MASARYKTOWN...TRINITY...MOON LAKE...SHADY
HILLS...ODESSA...JAY B STARKEY WILDERNESS PARK...GOWERS CORNER...
CHEVAL AND WESLEY CHAPEL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2847 8261 2845 8241 2817 8240 2817 8270
TIME...MOT...LOC 1859Z 006DEG 17KT 2839 8252

EO
Special weather statement, Jul 11, 3:15 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
415 PM EDT SAT JUL 11 2015

FLZ151-251-112100-
INLAND HILLSBOROUGH FL-COASTAL HILLSBOROUGH FL-
INLAND HILLSBOROUGH FL-COASTAL HILLSBOROUGH FL-
415 PM EDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HILLSBOROUGH COUNTY
UNTIL 500 PM EDT...

AT 414 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EAST LAKE-ORIENT PARK...OR NEAR TEMPLE TERRACE...MOVING SOUTH AT 30
MPH.

SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAMPA...TEMPLE TERRACE...BRANDON...LUTZ...FISH HAWK...RIVERVIEW...
EAST LAKE-ORIENT PARK...TAMPA INTERNATIONAL AIRPORT...EGYPT
LAKE-LETO...UNIVERSITY...PALM RIVER-CLAIR MEL...MACDILL AIR FORCE
BASE...LAKE MAGDALENE...GREATER CARROLLWOOD...GREATER NORTHDALE...
TOWN 'N' COUNTRY...CITRUS PARK...WEST PARK...DAVIS ISLANDS AND PETER
O KNIGHT AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

&&

LAT...LON 2814 8250 2813 8231 2780 8222 2781 8240
      2782 8239 2785 8239 2785 8241 2788 8240
      2790 8244 2793 8246 2790 8249 2783 8247
      2784 8254 2794 8253 2798 8258
TIME...MOT...LOC 2014Z 357DEG 25KT 2800 8242
Special weather statement, Jul 11, 3:31 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
431 PM EDT SAT JUL 11 2015

FLZ050-112115-
PINELLAS FL-
431 PM EDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINELLAS COUNTY UNTIL
515 PM EDT...

AT 431 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TAMPA TO WEST AND EAST
LEALMAN...AND MOVING SOUTH AT 40 MPH.

DIME SIZE HAIL...FREQUENT LIGHTNING...AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LARGO...PINELLAS PARK...SEMINOLE...SAINT PETERSBURG...DOWNTOWN SAINT
PETERSBURG...ST. PETERSBURG...ST. PETE BEACH...TIERRA VERDE...BAY
PINES...SOUTH HIGHPOINT...WEST AND EAST LEALMAN...RIDGECREST...
GANDY...FEATHER SOUND...GULFPORT...TREASURE ISLAND...KENNETH CITY...
SOUTH PASADENA...MADEIRA BEACH AND REDINGTON SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

&&

LAT...LON 2791 8280 2794 8272 2786 8260 2782 8259
      2771 8263 2770 8268 2763 8270 2762 8272
      2765 8274 2761 8274 2773 8275 2773 8274
      2770 8272 2774 8269 2775 8276 2783 8275
      2779 8279 2783 8280 2782 8283
TIME...MOT...LOC 2031Z 015DEG 33KT 2795 8249 2781 8267

The radar

The Tampa radar (KTBW), 19 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
July 11, 3:55 PM EST
Where
Hillsborough County, 1.75 mi W of Riverview
Measured
51 kt (59 mph) estimated gust
Reported by
NWS Employee
Coordinates
27.870, -82.349

A home weather station owned by a NWS employee recorded a wind gust of 59 mph near Gibsonton.

Thunderstorm Wind, Hillsborough

When
July 11, 3:58 PM EST
Where
Hillsborough County, 0.69 mi S of Gibsonton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
27.840, -82.370

A TV station sent in a picture of a business sign that was blown down. The metal pole which was holding the sign up had snapped.

Thunderstorm Wind, Hillsborough

When
July 11, 4:20 PM EST
Where
Hillsborough County, 0.61 mi E of Gibsonton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
27.850, -82.360

Local law enforcement reported a large tree limb had fallen on a telephone pole at the corner of Nundy Ave. and Richardson St. in Gibsonton.

Hail, Polk

When
July 11, 5:35 PM EST
Where
Polk County, 0.92 mi SW of Auburndale
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
28.070, -81.800

A local TV station sent in a picture of dime size hail that was falling in Auburndale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577794, 577795, 577793, 577796.